Nebraska, 2019

Hail and Damaging Winds in Nebraska, August 16, 2019

August 16, 2019 · NWS LBF · 8 events in 5 counties and zones

Early morning thunderstorms moved across the Sandhills into central Nebraska, moving out of the area by mid-morning. Additional Thunderstorms developed in the evening across southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Early morning thunderstorms moved across the Sandhills into central Nebraska, moving out of the area by mid-morning. Additional Thunderstorms developed in the evening across southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 10:26 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 15, 10:26 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1226 AM CDT Fri Aug 16 2019

.SYNOPSIS...
Issued at 330 PM CDT Thu Aug 15 2019

H5 analysis this morning had High pressure anchored
along the AZ/NM border. North of this feature, broad westerly flow
extended from the Pacific NW, east southeast into the Ohio Valley.
Within this flow, three distinct shortwaves were noted this morning.
The first was over Nebraska, a second over eastern Montana, and a
third over Washington state. As of midday, WV imagery had the
Nebraska shortwave over SE Nebraska. The Montana wave was just about
to enter western North Dakota and the Washington state wave, was
crossing the Idaho panhandle. Strong subsidence was noted in the
wake of the Nebraska shortwave today, and has led to clear skies
across western and north central Nebraska. Temperatures as of 2 PM
CDT ranged from 75 at North Platte to 83 degrees at Valentine.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 330 PM CDT Thu Aug 15 2019

An active pattern will
continue over the next 24 to 36 hours across the high plains.
Convective cloudiness in association with the Dakota shortwave
continues to develop currently over eastern portions of Wyoming.
This activity will approach western portions of the forecast area
around 4-6 PM CT this evening per the latest HRRR and NAMNEST solns.
As this activity works east into west central and central Nebraska
mid evening, mid and upper level dynamics weaken quite a bit where
widespread thunderstorms were earlier today. More widespread
thunderstorm chances will arrive during the overnight hours. A
strong shortwave, currently crossing the Idaho panhandle, will dive
to the southeast into Wyoming this evening. Strong mid level warm
air advection in advance of this feature, will overspread eastern
Wyoming and the Panhandle during the mid to late evening hours.
Favorable lift will transition to the east southeast overnight
across the forecast area with precipitation chances continuing into
the overnight. As for the severe threat: Steep mid level lapse rates
and decent elevated CAPE is noted in the panhandle and eastern
Wyoming this evening, which would be very favorable for large hail.
However, once you travel east of the panhandle, mid level lapse
rates and CAPE values drop rapidly. This would limit the hail threat
across western and north central Nebraska tonight. The threat for
strong thunderstorm winds appears limited as well as the best D CAPE
is confined over far swrn Nebraska this evening. Thunderstorms are
expected to exit the forecast area Friday morning with a brief lull
in storms for most of Friday afternoon. By late afternoon,
thunderstorms will begin to develop across nern Colorado INVOF of a
surface boundary and thetae ridge. This activity will ride east into
the evening hours with the best chances for precipitation being
across southwestern portions of the forecast area. As activity
transitions east across the forecast area, it will encounter limited
CAPE and weaker lapse rates, which should limit the severe threat.

.LONG TERM...(Saturday through Thursday)
Issued at 330 PM CDT Thu Aug 15 2019

A northern stream low and trough of low pressure aloft will
approach and track through the forecast area Saturday into
Saturday night with another chance for showers and thunderstorms.
Starting Sunday, high pressure aloft will build into the southern
Rockies and southern Plains. H5 Hts will rise 80 to 100 meters
from Sunday into Monday. This will lead to drier and warmer
conditions across the forecast area through Tuesday. Ridging in
the central CONUS will begin to break down midweek next week as a
trough of low pressure deepens across the PAC NW. As lead
shortwaves lift across the intermountain west, the high will
retreat south. This will result in cooler temps and an increased
threat for precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1225 AM CDT Fri Aug 16 2019

A chance of rain and thunderstorms is possible at both terminals
early Friday morning. Heavy rainfall and erratic winds will be the
primary threats as thunderstorms are expected to weaken as they
move eastward. Rain moves out by late morning with VFR conditions
returning through Friday evening. Another round of thunderstorms
are possible Friday night, but current thinking is that they will
arrive after 06Z Saturday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Aug 15, 1:48 PM MST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
348 PM CDT Thu Aug 15 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-162100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
348 PM CDT Thu Aug 15 2019 /248 PM MDT Thu Aug 15 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

An isolated severe thunderstorm could develop across the
Panhandle this evening. Large hail and damaging winds could
accompany the storm if it develops.

Another round of late night thunderstorms are expected to push
into the Panhandle and western Nebraska after midnight tonight.
These will probably not be severe, but could pose some strong
wind potential.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Isolated severe thunderstorms are also possible during the
afternoon and evening on Friday and Saturday. Large hail and
damaging winds will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

The radar

The North Platte radar (KLNX), 169 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
August 16, 12:45 AM MST
Where
Sheridan County, 2.05 mi W of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -102.620

Thunderstorm Wind, Garden

When
August 16, 12:58 AM MST
Where
Garden County, 19.81 mi NNE of Lisco
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.740, -102.410

Wind observation recorded from RAWS, gust happened between 158 AM and 258 AM CDT.

Thunderstorm Wind, Arthur

When
August 16, 1:36 AM MST
Where
Arthur County, 6.72 mi W of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.570, -101.830

Winds were estimated at 60 mph.

Hail, Garden

When
August 16, 2:00 AM MST
Where
Garden County, Lisco
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -102.620

Hail, Garden

When
August 16, 2:20 AM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.410, -102.340

Hail, Garden

When
August 16, 2:45 AM MST
Where
Garden County, 0.52 mi E of Lewellen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.330, -102.140

Hail, Keith

When
August 16, 3:05 AM MST
Where
Keith County, 0.52 mi E of Lemoyne
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -101.810

Hail, Cherry

When
August 16, 8:25 PM CST
Where
Cherry County, 51.94 mi SW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.130, -101.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853444, 853450, 853451, 853445, 853446, 853447, 853448, 853449.